Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 293, NWS Omaha, NE

July 20, 2005Antelope County, Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 20, 2005, 11:14 PM CDT for Antelope County, Knox County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2005, 11:14 PM CDT (04:14 UTC)
Expired
Jul 20, 2005, 11:45 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Antelope County, NE, Knox County, NE

The radar

The Sioux Falls radar (KFSD), 166 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 10:10 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2624 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
2133 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:44 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 20, 9:44 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
944 PM CDT WED JUL 20 2005

.DISCUSSION...

HAVE UPDATED ZONES TO REFLECT CURRENT TRENDS WITH CLUSTER OF STORMS
OVER NORTH CENTRAL NEBRASKA THIS EVENING. EXPECT AMPLE MOISTURE AND
INSTABILITY WILL COMBINE WITH LOW LEVEL FORCING THROUGH THE NIGHT
TO HELP SUSTAIN CONVECTION OVER NORTHEAST NEBRASKA SHORTLY AFTER
MIDNIGHT...DESPITE QUITE WARM MID LEVEL TEMPS. THESE STORMS HAVE HAD
A HISTORY OF PRODUCING BASEBALL SIZE HAIL OVER SOUTH CENTRAL SOUTH
DAKOTA. NOT SO SURE THAT WILL HAPPEN OVER THE CWA...BUT SOME
LARGE HAIL IS DEFINITELY POSSIBLE ALONG WITH DAMAGING WINDS. THE
LATEST RUC THOUGH INDICATES THAT CAPPING EFFECTS WILL STRENGTHEN INTO
EAST-CENTRAL AND SOUTHEAST NEBRASKA WITH TIME...AND EXPECT
ACTIVITY WILL WEAKEN BY THEN.

&&

DEE

.PREV DISCUSSION...
240 PM CDT WED JUL 20 2005

MAIN FORECAST CHALLENGES WILL BE TIMING OF PRECIP OVER THE NEXT
COUPLE OF DAYS AND RESULTANT MAX TEMPERATURES AND EXACTLY WHERE THE
BOUNDARIES WILL SET UP.

IN THE SHORT TERM...12Z UPPER AIR ANALYSIS INDICATED VERY SUBTLE
SHORTWAVE MOVING INTO THE NORTHERN ROCKIES WITH 10M HEIGHT FALLS
NOTED...ALONG WITH A 60KT SPEED MAX. THIS WILL LIKELY CONTRIBUTE TO
CONVECTIVE INITIATION...MOSTLY LIKELY ACROSS EASTERN SOUTH DAKOTA
AHEAD OF ALONG A COLD FRONT EDGING SOUTHWARD. H70 TEMPERATURES
INDICATED WE WERE WELL CAPPED...THUS WELL LIKELY HAVE TO WAIT UNTIL
TONIGHT FOR CONVECTION TO REALLY GET GOING...MAINLY ACROSS NORTHEAST
NEBRASKA. WHATEVER MCS DEVELOPS WILL LIKELY SLIDE EAST SOUTHEAST AND
MOVE INTO IOWA...AND COULD POSSIBLY LINGER ALONG AND EAST OF THE
MISSOURI RIVER THURSDAY MORNING...IN SIMILAR FASHION TO WHAT
HAPPENED TODAY. NEVERTHELESS...THIS WILL HAVE A LARGE IMPACT ON
FORECAST HIGHS FOR THURSDAY...WITH POINTS NORTH OF I80 ON THE COOLER
SIDE AND POINTS OFF TO THE SOUTH STILL VERY HOT WITH HIGHS NEAR 100
AGAIN. ELEVATED DEWPOINTS WILL CONTRIBUTE TO HEAT INDICES ABOVE 105.
OFFICIALLY...TO ISSUE A HEAT ADVISORY...WE ALSO NEED NIGHTTIME LOWS
AROUND 80 OR ABOVE.  THUS...WERE NOT EXPECTING TO MEET THOSE
CONDITIONS WITH LOWS IN THE MID TO UPPER 70S...THEREFORE WELL
CONTINUE TO MENTION HEAT INDEX VALUES IN THE ZFP AND HIGHLIGHT THE
IMPACTS IN THE HWO.

THE FORECAST FOR THURSDAY NIGHT SEEMS SIMILAR TO WHAT WERE
EXPECTING TONIGHT...WITH THE RING OF FIRE REDEVELOPING IN SIMILAR
FASHION AS IT DOES TONIGHT. THE SURFACE LOW WILL REMAIN ACROSS
CENTRAL PORTIONS OF NEBRASKA WITH A SIGNIFICANT CAP EXPECTED FOR THE
DAYLIGHT HOURS...BUT SHOULD SEE ANOTHER MCS DEVELOP INTO NORTHEAST
NEBRASKA THURSDAY NIGHT AND ROLL EAST SOUTHEAST TOWARD IOWA. THIS
SECOND MCS PERHAPS DEVELOPS JUST A BIT FURTHER DEEPER INTO OUR CWFA
THOUGHT. THIS
WILL AGAIN DRIVE THE SURFACE BOUNDARY INTO OUR CWA AND COULD POSE
QUITE A CHALLENGE IN DEFINING TEMPERATURES. AGAIN AM EXPECTING
COOLER TEMPS ACROSS NORTHEAST NEBRASKA WITH WARMER TEMPERATURES TO
THE SOUTHWEST.

SATURDAY IS SHAPING UP TO BE THE HOTTEST DAY OF THE PERIOD AS THE
SURFACE LOW REDEVELOPS WELL TO OUR NORTHWEST ACROSS SOUTH DAKOTA.
LOOKING FOR HIGHS AT OR ABOVE 100 FOR JUST ABOVE ALL AREAS WITH DRY
CONDITIONS.  SUNDAY SHOULD BE QUITE SIMILAR...BUT PERHAPS JUST A BIT
COOLER ACROSS NORTHEAST NEBRASKA AS ANOTHER SURFACE BOUNDARY BEGINS
TO MOVE IN. MONDAY APPEARS TO BE SIMILAR TO SUNDAY...BUT MAYBE A
DEGREE OR TWO COOLER BASED ON JUST A FEW MORE CLOUDS EXPECTED. WE
MAY EVENTUALLY NEED TO ISSUE A HEAT ADVISORY FOR SATURDAY THROUGH
SUNDAY AS NIGHTTIME LOWS DURING THAT TIME WILL LIKELY BE IN THE
UPPER 70S TO NEAR 80.

LOOKS LIKE RELIEF IS IN SIGHT AS THE AFOREMENTIONED BOUNDARY FINALLY
MAKES A DECENT PUSH INTO THE CWFA MONDAY NIGHT. THAT LOOKS LIKE OUR
NEXT BEST CHANCE FOR PRECIPITATION (BEYOND THE SYSTEMS THAT DEVELOP
TONIGHT AND THURSDAY NIGHT). THE FRONT PUSHES WELL SOUTH OF THE
REGION BY TUESDAY AND WEDNESDAY...WITH HIGHS FALLING BACK INTO THE
MID TO UPPER 80S...EVEN SLIGHTLY BELOW NORMAL.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

DEWALD
Hazardous weather outlook, Jul 20, 9:02 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...updated
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
902 PM CDT WED JUL 20 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
902 PM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT THURSDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY AFTER MIDNIGHT ACROSS
PORTIONS OF NORTHEAST AND EAST-CENTRAL NEBRASKA. VERY LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN HAZARDS. THE AREAS MOSTLY LIKELY
TO SEE SEVERE ACTIVITY OVERNIGHT ARE ALONG AND NORTH OF INTERSTATE
80 IN NEBRASKA.

A CLUSTER OF SEVERE THUNDERSTORMS HAD DEVELOPED ACROSS SOUTH CENTRAL
SOUTH DAKOTA...AND WERE MOVING SOUTHEAST INTO NORTH CENTRAL NEBRASKA.
THESE STORMS HAVE HAD A HISTORY OF PRODUCING BASEBALL SIZE HAIL.
CURRENT TRENDS SUGGEST AMPLE MOISTURE AND INSTABILITY WILL LAST
THROUGH MOST OF THE NIGHT...HELPING TO SUSTAIN STORMS AS THEY MOVE
THROUGH NORTHEAST AND EAST-CENTRAL NEBRASKA.

ALSO...HOT TEMPERATURES ARE EXPECTED TO CONTINUE ON THURSDAY...WITH
HEAT INDICES RANGING FROM 100 TO 115 MAINLY OVER SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY
NIGHT...AND AGAIN MONDAY AFTERNOON THROUGH TUESDAY NIGHT ACROSS
PORTIONS OF THE OUTLOOK AREA.

HOT TEMPERATURES ARE EXPECTED FROM THURSDAY THROUGH MONDAY. HEAT
INDEX VALUES COULD RANGE FROM 100 TO 110 DURING THE AFTERNOON AND
EARLY EVENING EACH DAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER NORTHEAST JUST AFTER
MIDNIGHT TONIGHT...AND THEN ACROSS EAST-CENTRAL NEBRASKA.

DEE

In the hours before

Special weather statement, Jul 20, 10:05 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1005 PM CDT WED JUL 20 2005

IAZ043-055-NEZ011-012-015>018-030>034-042>045-210800-

...SEVERE THUNDERSTORM WATCH 653 HAS BEEN ISSUED UNTIL 4 AM THURSDAY
MORNING FOR THE FOLLOWING LOCATIONS...

IN WEST CENTRAL IOWA
     MONONA

IN SOUTHWEST IOWA
     HARRISON

IN NORTHEAST NEBRASKA
     KNOX...CEDAR...PIERCE...ANTELOPE...WAYNE...THURSTON...CUMING...
     STANTON...MADISON...BOONE...COLFAX AND PLATTE

IN EAST CENTRAL NEBRASKA
     BURT...DODGE AND WASHINGTON

DEE

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:42 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox33 min
Jul 20, 11:06 PM CDTSevere Thunderstorm WarningOAXCedar, Pierce60 min
Jul 20, 11:20 PM CDTSevere Thunderstorm WarningOAXMadison57 min
Jul 20, 11:38 PM CDTSevere Thunderstorm WarningOAXStanton, Wayne67 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.